Pinpoint Weather Pinpoint Weather

Could your medication raise your risk for heat-related illness?

Local News

AURORA, Colo. (KDVR) — With scorching temperatures across the Front Range this week, doctors are cautioning anyone taking certain medications to take extra steps to keep cool.

“They should try and limit their time outside. They should try and make sure they’re staying cool. The moment they develop symptoms, they should get inside, drink liquid stay hydrated,” said Dr. Vik Bebarta, emergency medicine physician and toxicologist at UCHealth University of Colorado Hospital. 

Bebarta said that when temperatures reach into the 90s, more people seek medical attention for heat-related illnesses. 

“We have seen a lot of patients come in with heat-related illness and for outside working in the field or working on outside projects, or elderly patients who just can’t tolerate the heat as much,” he said.

Some of those patients are people on certain medications that don’t allow the body to keep cool during hot days. 

“They’re medications for blood pressure, like we call diuretics. They’re medications for sometimes allergies, like antihistamines and other anti-depressants,” Bebarta said. 

He said some cause dehydration, some can raise a person’s internal body temperature and some prevent sweating, which is the body’s natural cooling system.

While most of the medications that affect the body’s ability to respond to heat are prescribed by a doctor, others are common over-the-counter remedies. 

“Actually, the medications like Benadryl and like Zyrtec — moreso Benadryl — can cause your ability not to respond to heat. And even cold medications — the mixed medications together, the Vick’s formula — those types of things have antihistamines in them, and that decreases your ability to respond to heat,” Bebarta said.

The effect of the medications on the body’s ability to deal with heat are minimal and not usually problematic or noticeable. However, in conjunction with altitude, dehydration and excessive heat, Bebarta said medication can cause a person to tip past the point of simply being hot. 

“So all the combination of those effects need to come together at the same time for them to get sick enough to need to seek care,” he said. 

However, the symptoms can be dangerous. 

“They can come in with confusion sometimes if they’re really sick, or often they are sort of weak and tired and hot and sweating and dizzy,” Bebarta said. “You can collapse and pass out. If you pass out for a long time, you can have some brain injury, and your blood pressure can get quite low.”

Older people are more at risk of heat-related illness because the body loses is natural ability to keep itself cool as it ages.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Most Read

Top Stories

More Home Page Top Stories